Alert archive / Hawaii / Special Marine Warnings in 2021

Special Marine Warning 21, NWS Honolulu, HI

February 8, 2021

NWS Honolulu, HI issued this special marine warning at Feb 8, 2021, 6:44 PM HST. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 8, 2021, 6:44 PM HST (04:44 UTC)
Expired
Feb 8, 2021, 7:52 PM HST
In force
68 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Molokai radar (PHMO), 6 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2021-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2021-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

134 
WHHW50 PHFO 090444
SMWHFO
PHZ115>118-120-090615-
/O.NEW.PHFO.MA.W.0021.210209T0444Z-210209T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Honolulu HI
644 PM HST Mon Feb 8 2021

The National Weather Service in Honolulu has issued a

* Special Marine Warning for...
  Kaiwi Channel...
  Maui County Leeward Waters...
  Maui County Windward Waters...
  Oahu Leeward Waters...
  Pailolo Channel...

* Until 815 PM HST.

* At 642 PM HST, a front was located along a line extending from 18
  nm north of FAD Buoy O to 7 nm west of Laau Point to 29 nm
  southwest of FAD Buoy BO, moving southeast at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar indicated.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Laau Point, Cape Halawa, Kalaupapa, Shipwreck Beach, Ilio Point,
  FAD Buoy BO, FAD Buoy K and FAD Buoy O.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 2180 15651 2161 15622 2157 15604 2100 15654
      2104 15660 2100 15667 2085 15668 2069 15694
      2045 15758 2059 15774 2063 15819 2072 15844
      2098 15870 2117 15824 2123 15796 2123 15763
      2145 15743 2188 15690
TIME...MOT...LOC 0442Z 306DEG 25KT 2160 15700 2115 15744 2085 15856 

HAIL...0.00IN
WIND...>34KTS

$$

Houston
1 follow-up statement
538 
FZHW70 PHFO 090552
MWSHFO

Marine Weather Statement
National Weather Service Honolulu HI
752 PM HST Mon Feb 8 2021

PHZ115>118-120-090601-
/O.CAN.PHFO.MA.W.0021.000000T0000Z-210209T0615Z/
752 PM HST Mon Feb 8 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Kaiwi Channel...
Maui County Leeward Waters...
Maui County Windward Waters...
Oahu Leeward Waters...
Pailolo Channel...

The thunderstorms associated with the front have weakened, and no 
longer pose a significant threat to boaters.

LAT...LON 2180 15651 2161 15622 2157 15604 2100 15654
      2104 15660 2100 15667 2085 15668 2069 15694
      2045 15758 2059 15774 2063 15819 2072 15844
      2098 15870 2117 15824 2123 15796 2123 15763
      2145 15743 2188 15690
TIME...MOT...LOC 0542Z 306DEG 25KT 2108 15624 2063 15668 2033 15781 

$$

Houston

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this special marine warning went out at Feb 8, 4:04 PM HST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 8, 4:04 PM HST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
404 PM HST Mon Feb 8 2021

.SYNOPSIS...
A fast-moving cold front will sweep down the island chain through
Tuesday, bringing a relatively short period of widespread clouds and
showers, and a chance for thunderstorms. Cool and breezy northerly
winds will strengthen after the front passes, bringing low clouds
and a few showers to northern exposures. Winds will become moderate
trade winds Wednesday through Friday, bringing gradually increasing
windward showers. Southeast winds may bring a further increase in
moisture starting next weekend.

&&

.DISCUSSION...
The leading edge of a cold front is seen on satellite imagery to be
over the Kauai Channel, and rapidly approaching Oahu as it is moving
E near 25 mph. Cloud tops along the relatively narrow (100 mile
wide) cloud line have been cooling through the day, with this deeper
convection likely forming in response to an approaching pocket of
very cold air associated with a mid-level low. As the front moved
over Kauai, wind gusts near 30 mph were reported, with a couple of
thunderstorms and a brief period of very heavy rain. Elsewhere, a
ridge of high pressure is nosing in from the NE over the Big Island
while a surface trough lies to the E and SE of the Big Island.
Moderate to locally breezy S to SW winds have led to some interior
cloudiness on the Big Island, while Maui County and Oahu have been
mostly sunny through the day.

The leading edge of the cold front has been moving faster than
expected, and will reach Oahu shortly, progressing to Maui County
and the Big Island overnight, clearing the Big Island by Tuesday
night. Associated moisture is expected to stall and pool several
hundred miles E of the islands later in the week. The front is
expected to bring a relatively short period of widespread clouds and
showers to most island areas as it passes, with the very cold aloft
dramatically destabilizing the island atmosphere as 500 mb
temperatures drop to -18C. This will bring the chance for
thunderstorms, with a few already noted in the coastal waters around
Kauai today. We can expect wind gusts up to 30 mph or so as the
front passes, mainly from the west, but this frontal passage is not
expected to be impactful as the last. However, we are currently
closely watching a strong thunderstorm in the Kauai Channel.

The cold air aloft will lead to a lowering of the freezing level to
below 10000', bringing the potential for wintry weather on the
Haleakala Summit as well as the Big Island Summits. A Winter Weather
Advisory has been issued, with the potential for fairly short-lived
impacts to occur early Tuesday, possibly lingering into Tuesday
night on the Big Island if moisture is slow to clear.

Cool and breezy north to northeasterly winds will strengthen after
the front passes, driving dew points into the lower 50's (F), and
bringing a renewed chill to the islands. These winds may deliver a
few low clouds and light showers to N facing slopes and coasts. Peak
wind speeds during the day Tuesday may be strong enough to warrant a
Wind Advisory, especially where terrain most accelerates the flow on
Maui and the Big Island, and over Lanai.

A gradually warming and moistening air mass is expected Wednesday
through Saturday, as surface high pressure tracks steadily E along
30N, with the focus for clouds and showers shifting back to the
typical windward areas. As the low aloft exits the area to the E, a
dramatic warming is expected at 500 mb, supporting a very stable
island atmosphere, with limited shower coverage and intensity.
Moderate trade winds are expected to veer to the SE through the
weekend, with some of the pooled frontal moisture sliding back
toward the islands, potentially as early as Friday. Guidance shows
moisture increasing further early next week as another mid-level low
induces a surface trough over the islands, potentially fueling more
widespread showers.

&&

.AVIATION...
A cold front currently located near Kauai will pass over the state
from northwest to southeast. Heavy showers with isolated thunder and
reduced visibility along and ahead of the front have already
impacted Kauai this afternoon. They will continue moving towards
Oahu by around 02Z followed by Molokai and Lanai around 04z and Maui
by around 06Z this evening. The current track of the showers is
progressing faster than model data originally suggested, so improved
flight conditions and clearing can be expected for Kauai this
evening, then for Oahu, Molokai, and Lanai overnight, and eventually
Maui tomorrow morning. Mountain obscurations will be a concern as
the band of low clouds and showers move through the islands. AIRMET
Sierra is posted for tempo mountain obscurations for Kauai and Oahu
this afternoon, and may be issued later this evening over Maui
County. The front is expected to fade near the Big Island during the
day Tuesday.

Post-frontal northeasterly winds will be breezy to locally strong
beginning tonight and spreading west to east. This could create some
low-level turbulence downstream of mountainous terrain. Expecting to
issue AIRMET tango for moderate low level turbulence along the
southern slopes of the islands at 04Z.

&&

.MARINE...
A cold front is currently over the Kauai Channel and is expected to
progress over Oahu and Maui County waters tonight and pass over the
Big Island tomorrow morning, bringing a chance of thunderstorms and
periods showers. Locally strong north winds will fill in behind the
front and shift to northeast trade winds tomorrow afternoon. A small
craft advisory has been issued for all coastal waters as the front
moves down the island chain and elevated seas due to a new northwest
swell.

Forerunners of the next northwest swell are showing up at the
offshore NDBC buoy 51101 in the 20 second energy band with a
dominate swell height of 5 feet period 17 seconds out of the north -
northwest. This new northwest swell will fill in tonight and peak
locally tomorrow afternoon, with surf reaching advisory levels
briefly along most north and west facing shores. A High Surf
Advisory has been issued for exposed north and west facing shores
beginning tomorrow afternoon through tomorrow night. The northwest
swell is expected to drop Wednesday through Thursday. Another, even
larger northwest swell is expected Friday night, with another
reinforcing large northwest swell possible early Sunday. East and
south shore surf will remain small through the forecast period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from noon Tuesday to 6 AM HST Wednesday for North
and West facing shores of Niihau Kauai Oahu and Molokai and for
North facing shores of Maui.

Winter Weather Advisory until 6 PM HST Tuesday for Haleakala Summit-
Big Island Summits.

Small Craft Advisory until 6 PM HST Tuesday for all Hawaiian waters.

&&

DISCUSSION...Birchard
AVIATION...Vaughn/Foster
MARINE...Almanza

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 3:18 PM HSTWinter Weather AdvisoryHFOHawaii, Kalawao24 hr
Feb 8, 3:39 PM HSTSpecial Marine WarningHFO2 hr
Feb 8, 3:49 PM HSTSmall Craft AdvisoryHFO48 hr
Feb 8, 3:49 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao35 hr
Feb 8, 5:16 PM HSTSpecial Marine WarningHFO89 min
Feb 9, 7:23 AM HSTAreal Flood AdvisoryHFOHawaii5 hr

Nearby

Special Marine Warnings in Hawaii, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.